Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Northern Indiana

September 8, 2001Berrien County, Cass County, Michigan; Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2001, 2:15 PM EDT for Berrien County, Cass County, Michigan; Saint Joseph County, Indiana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 8, 2001, 2:15 PM EDT (18:15 UTC)
Expired
Sep 8, 2001, 3:10 PM EDT
In force
55 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:27 PM EDTThunderstorm WindBuchanon, MITrees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS53 KIWX 081817
SVRFWA
INC141-MIC021-027-081910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EDT SAT SEP 8 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN INDIANA
  BERRIEN COUNTY IN MICHIGAN
  EXTREME SOUTHWESTERN CASS COUNTY IN MICHIGAN

* UNTIL 310 PM EDT(210 PM EST)

* AT 215 PM EDT(115 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF SOUTH BEND...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  GALIEN
  SOUTH BEND
  BRIDGMAN
  ROSELAND
  
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4151 8647 4148 8609 4219 8635 4197 8659

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 AM EDT, 11 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 3:00 AM EDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST SAT SEP 8 2001

SFC ANALYSIS HAS LOW PRESSURE JUST EAST OF THE ARROWHEAD OF MN WITH
FRONT EXTENDING DOWN THROUGH EASTERN IA. SKIES HAVE CLEARED OUT FOR
THE MOST PART OVER OUR AREA THIS MORNING. TIMING OF PRECIP EVENTS
WILL BE THE MAIN FOCUS THIS FCST. FRONT EXPECTED TO MAKE SOME
EASTWARD PROGRESS INTO CENTRAL IL BY 00Z SUN. THIS ALONG WITH ANY
OUTFLOW BOUNDARIES LEFTOVER FROM LAST NIGHTS CONVECTION WILL SERVE
TO TRIGGER TSRA DEVELOPMENT MAINLY WEST OF OUR CWA THIS AFTERNOON.
HOWEVER...MAY ALSO HAVE SOME WEAK BOUNDARIES IN OUR VICINITY FROM
LINE OF CONVECTION THAT MOVED THROUGH FRIDAY EVENING. THIS ALONG
WITH SOME MODEST INSTABILITY AND U60S DEWPOINTS WILL WARRANT SOME
SMALL POPS THIS AFTERNOON...40 IN WEST AND 30 EAST. FRONT TO REMAIN
HUNG OUT TO OUR WEST TONIGHT BUT SHOULD SEE SOME EASTWARD
PROGRESSION OF AFTERNOON CONVECTION OVER IL. WILL GO WITH SCT TSRA
IN WEST BEFORE MIDNIGHT AND KEEP A SMALL CHANCE IN EAST. LARGE
TIMING DIFFERENCES IN MODELS IN THE OUT PERIODS. NOT READY TO BUY
INTO THE QUICKER AVN SOLN AS UPPER RIDGE OVER EASTERN SEABOARD
SHOULD SERVE TO SLOW MOVEMENT OF UPPER TROF COMING OUT OF CENTRAL
PLAINS SUNDAY THUS FAVORING SLOWER ETA. SFC WAVE TO FORM ALONG
FRONT AND MOVE UP INTO IL SUNDAY. THIS SHOULD HELP FOCUS AREA OF
PRECIP FROM NE IL INTO WESTERN PORTIONS OF CWA. WILL UP POPS TO
LIKELY IN WEST BUT KEEP IN CHANCE RANGE IN EAST. LIKELY POPS ENTIRE
CWA SUN NITE AS UPPER TROF AND TRAILING FRONT FROM SFC WAVE
APPROACHES. IN GOING TOWARD SLOWER SOLN...WILL ADD IN CHANCE FOR
SHOWERS MON THEN DRY FCST THROUGH DAY 7. EXPECT A GOOD AMOUNT OF
SUN EARLY TODAY SO WILL GO AOA WARMER FWC. USE BLEND OF FWC/MAV
REMAINING PERIODS.

.IWX...NONE.

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:37 PM EDTSevere Thunderstorm WarningIWXCass53 min
Sep 8, 3:02 PM EDTSevere Thunderstorm WarningIWXSaint Joseph48 min
Sep 8, 5:10 PM EDTSevere Thunderstorm WarningIWXBlackford40 min
Sep 8, 5:24 PM EDTSevere Thunderstorm WarningIWXWells46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.